Indiana, 2024

Tornadoes and Damaging Wind in Indiana, September 24, 2024

September 24, 2024 · NWS IWX · 4 events in 3 counties and zones

Small, cyclic tornadoes moved through the warm sector of a low pressure system tracking from central IL to Kalamazoo. Widespread stratiform rain in the morning gave way to decreasing clouds which permitted scattered showers to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$850,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Small, cyclic tornadoes moved through the warm sector of a low pressure system tracking from central IL to Kalamazoo. Widespread stratiform rain in the morning gave way to decreasing clouds which permitted scattered showers to develop. Three tornadoes occurred in Indiana. One tornado occurred in Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 24, 1:05 PM EST, 2 hours 8 minutes earlier. Its key messages:

  • * Scattered showers and thunderstorms expected this afternoon into early this evening. A few storms in northeast Indiana, south- central Michigan and northwest Ohio could become severe. * Seasonable temperatures and periodic chances for showers late this week through early next week.
Area forecast discussion, Sep 24, 1:05 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
205 PM EDT Tue Sep 24 2024

.KEY MESSAGES...

* Scattered showers and thunderstorms expected this afternoon into
  early this evening. A few storms in northeast Indiana, south-
  central Michigan and northwest Ohio could become severe.

* Seasonable temperatures and periodic chances for showers late
  this week through early next week.

&&

.DISCUSSION...
Issued at 205 PM EDT Tue Sep 24 2024

Scattered showers and storms remain the main focus this afternoon
into early this evening. As of 18z, there is a ~1008 sfc low just
now entering nw IN with a warm front extending east into nrn IN and
nw OH. These sfc features will continue to lift north toward the MI
border this afternoon in advance an incoming shortwave impulse.
Showers/storms will accompany this system given the ongoing ample
moisture transport within broad isentropic ascent preceding the
shortwave. The main area of interest is still into mainly
eastern portions of the FA where a muddled warm sector is
building in with MLCAPE nearing 1000 j/g under 25-30 knots of
effective bulk shear. SPC Marginal Risk appears reasonable in
this environment with low LCL heights hinting at the low chance
for an isolated weak tornado/landspout, with isolated wind
damage the primary threat. The overall severe threat is limited
by meager lapse rates and lacking heating thanks to cloud cover.

A few showers may linger within the lingering shear axis
tonight, mainly near Lake MI due to some minor lake enhancement.
Kept fog and stratus in the grids otherwise overnight into
early tomorrow given lingering moist low levels and light winds.
The shear axis and/or trailing inverted trough does slowly
slide east through the area on Wednesday. The result is a non-
zero chance for a few showers/drizzle, though the strip away of
moisture in the mid levels and weak forcing in between upper
level systems may preclude isolated light showers from
developing.

Thursday is likely a dry and seasonable day before daily rain
shower chances return Friday through early next week. Tropical
cyclone remnants lifting north from the Gulf of Mexico look to
get absorbed into a leftover closed low over the lower-mid MS
Valley later Thursday through Saturday, before opening slowly
northeast toward the Great Lakes region Sunday into early next
week. The best opportunity for rain locally look to be Saturday
and beyond, though confidence regarding track/evolution of these
merging features is low. Temperatures should be pretty close to
seasonal norms otherwise.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 138 PM EDT Tue Sep 24 2024

A mid level trough allows for a surface low to push through the area
today into tonight as an upper low deepens to our southwest. This
setup allows for plenty of low level moisture and times of lift
allowing for rain and drizzle at times, especially at SBN. FWA may
have enough clearing to get into some thunderstorms this evening and
that would reduce flight conditions as a result of briefly heavy
rain. At this point, am not confident enough in adding thunderstorms
to these tafs at FWA so will rely on amendments for that. After
that, cold air advection behind the surface low and light winds may
allow for the formation of some combination stratus and lowered
tonight into Wednesday morning and so will hint at that possibility
in these tafs.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Steinwedel
AVIATION...Roller
Hazardous weather outlook, Sep 24, 1:08 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
208 PM EDT Tue Sep 24 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-251815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
208 PM EDT Tue Sep 24 2024 /108 PM CDT Tue Sep 24 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for isolated strong to severe thunderstorms
this afternoon. The primary hazards are damaging wind gusts and
weak tornadoes. Confidence in severe weather occurring is medium,
and it is possible that no severe weather occurs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-251815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
208 PM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a slight chance of waterspouts. The probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Sep 24, 2:51 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
351 PM EDT Tue Sep 24 2024

INZ018-027-OHZ015-024-242015-
Adams IN-Allen IN-Van Wert OH-Paulding OH-
351 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...
NORTHEASTERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT
COUNTIES THROUGH 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroeville, or 8 miles northeast of Decatur, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woodburn, Monroeville, Payne, Dixon, Mcgill, Worstville, Tillman,
Edgerton In Allen County, Tipton, Townley, Zulu, and Briceton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4087 8488 4093 8497 4118 8481 4105 8457
TIME...MOT...LOC 1951Z 219DEG 25KT 4094 8487

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

FISHER

The radar

The Northern Indiana radar (KIWX), 13 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Noble

When
September 24, 3:13 PM EST to 3:36 PM EST
Where
Noble County, 2.52 mi NNW of Kimmell to 3.32 mi NNW of Cosperville
Rating
EF1
Path length
7.47 mi
Path width
230 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.432, -85.574

Eyewitness reports and an NWS Storm Survey confirmed a tornado started just east of Engle Lake, knocking down trees in a residential area. As it continued north, some of the strongest damage was sustained to a house, which had some of its roofing ripped off and a wall pushed in. Other houses and farm buildings sustained roof damage and more trees were knocked down or snapped as it continued on crossing highway 6. One large chicken building had its entire outer shell removed. It came to an end just before the Noble/Lagrange county line. Maximum sustained winds were estimated at around 105 mph.

Tornado, Lagrange

When
September 24, 4:01 PM EST to 4:08 PM EST
Where
Lagrange County, 1.3 mi NNE of Valentine to 2.37 mi SSW of Plato
Rating
EF1
Path length
1.92 mi
Path width
125 yd
Injuries
2 direct, 0 indirect
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
41.597, -85.371

The same storm that produced the EF1 tornado in Noble county, intensified once again, producing yet another tornado near the intersection of County Roads 300 S and 300 E. It continued northeast damaging barns and knocking down trees. It completely destroyed an outbuilding and ripped the roof off and knocked the walls down of a chicken housing structure. The tornado dissipated shortly thereafter in a field. A horse and buggy was blown over in the 2900 block of County Road E 300 S, with 2 occupants suffering minor injuries. Maximum sustained winds of 95 mph were estimated.

Thunderstorm Wind, St. Joseph

When
September 24, 4:32 PM EST to 4:33 PM EST
Where
St. Joseph County, 0.69 mi N of Indian Vlg
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.730, -86.220

Numerous large tree limbs down in the Arlington Heights Subdivision. One residence sustained roof damage.

Tornado, St. Joseph

When
September 24, 4:49 PM EST to 4:51 PM EST
Where
St. Joseph County, 2.03 mi ESE of Indian Vlg to 2.28 mi ESE of Indian Vlg
Rating
EF0
Path length
0.29 mi
Path width
125 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
41.706, -86.185

The combination of video relayed by local media and an NWS storm survey concluded that a weak tornado occurred. The tornado began in the vicinity of the east side of the Meier store parking lot. Medium sized tree branches were downed near the beginning of the tornado path. The tornado tracked east and affected the La-Z-Boy Furniture store and the Potbelly restaurant where some large tree branches were downed. The tornado crossed North Main Street with some additional medium sized tree limbs downed near Raising Cane`s restaurant. The tornado then dissipated over an adjacent|field to the west of the St. Joseph Health System medical facility. Maximum sustained winds were estimated at around 70 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyThe tornado archive for Indiana, 2024Warnings in Indiana, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208293, 1208297, 1208316, 1208304.